Indiana, 2017

Hail and Damaging Winds in Indiana, June 13 to 14, 2017

June 13 to 14, 2017 · NWS IWX · 16 events in 8 counties and zones

A lake breeze developed and worked inland, providing the focus for widely scattered thunderstorm development. Storms were pulse in nature with cell intensification aided at times by boundary interactions or mergers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A lake breeze developed and worked inland, providing the focus for widely scattered thunderstorm development. Storms were pulse in nature with cell intensification aided at times by boundary interactions or mergers. Isolated damage reports were received. Video footage of a possible gustnado was received in the Milford area in Kosciusko county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 5:50 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 5:50 AM EST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
650 AM EDT Tue Jun 13 2017

.SYNOPSIS...
Issued at 420 PM EDT Mon Jun 12 2017

It will be another hot day with afternoon highs around 90. There
will be some temporary relief with scattered showers and
thunderstorms, especially late this afternoon and evening and
again on Wednesday through Thursday. By the weekend, temperatures
will be closer to normal, but still feature periodic chances for
rain.

&&

.SHORT TERM...(Today and Tonight)
Issued at 425 AM EDT Tue Jun 13 2017

Expansive outflow from prior southeast WI/northern Lower MI
Mesoscale convective system continues to drape through southern CWA
at this time. In wake strong mixed layer CIN should delay convection
until later this afternoon. However in the far southern CWA, erosion
of lesser CIN quickly beyond 12 UTC, along with low level
convergence along boundary and subtle DCVA and will provide at least
slight mention for potential convection development this morning.
Anticipate strong destabilization of airmass across CWA by mid
afternoon with thermal ridge laid out e-w through southern Great
Lakes with 2500-3500 j/kg MLCIN with negligible deep layer shear /5-
15 kts/ favoring multiple pulse/short-lived convective cells. Best
timeframe appears late afternoon/early evening as backdoor cold
front/enhanced by marine layer push to provide focus/initiation.
Gradual downtrend in coverage/potential through the night,
especially across northeastern CWA within more deeply scoured
postfrontal regime.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 425 AM EDT Tue Jun 13 2017

Primary destabilization and stronger mid level flow supports
severe potential well upstream on Wed from northeast WI into
northern MO. Still unable to rule out some low end probabilistic-
wise for severe storms Wed afternoon/evening with secondary
area of moderately strong destabilization to lee of Lake MI
southward through CWA. With apex of midlevel ridge shunted eastward
in deference to strong system over eastern MT lifting northeast into
Manitoba, at least some uptick in deep layer shear /20 to 25
kts/ should aid storm organization. Presence of boundary that will
begin to lift northeast in the evening along with certain parameters
such as low lcl heights and higher/low end notable 150-200 m2/s2 0-
3km helicity along retreating warm front could be sufficient for a
few severe events and will have to watch as mesoscale intricacies
unfold later. Thereafter little change with cold front sweeping
eastward. Should organized convection lead to overturn/
stabilization suspect only non severe convective potential on Thu.
Able to continue dry period Thu night until Fri afternoon with
some diurnally driven chances ahead of next frontal boundary.
Better chances appear to be Sat afternoon into Sun as upstream
trof sharpens.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 650 AM EDT Tue Jun 13 2017

Primarily VFR conditions expected today but increasing low level
moisture will support SCT showers and thunderstorms as atmosphere
destabilizes this afternoon. Pulse convection expected with
little forcing or shear to aid organization. Timing therefore
remains difficult. Still expect highest coverage during/just after
peak diurnal heating but some minor adjustments earlier or later
may be necessary. Some concern for fog/BR development Wednesday
morning given light winds and potential rain today.
However...confidence is much too low to include in the TAF's at
this time range.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 3:57 AM EST, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
457 AM EDT Tue Jun 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, especially this afternoon and
evening. A few storms may have small hail and localized wind gusts to
50 mph.

Maximum afternoon heat index values will reach into the middle 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and damaging wind gusts possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-141030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
457 AM EDT Tue Jun 13 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, primarily this afternoon and
evening. A few storms could have wind gusts to 30 knots and locally
higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and wind gusts to 50 knots possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 13, 11:46 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1246 PM EDT TUE JUN 13 2017

INZ004-131715-
St. Joseph-
1246 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH COUNTY...

At 1246 PM EDT, a strong thunderstorm was located near South Bend.
the storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Georgetown, Gulivoire Park, Granger, New
Carlisle, Roseland, Indian Village, Lydick, Chain-o-lakes and
Crumstown.

This includes Interstate 80 in Indiana between mile markers 69 and
80.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4176 8627 4176 8619 4157 8616 4157 8644
      4174 8648
TIME...MOT...LOC 1646Z 260DEG 4KT 4166 8637

NWS

The radar

The Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, St. Joseph

When
June 13, 12:05 PM EST to 12:06 PM EST
Where
St. Joseph County, 2.76 mi N of Gilmer Park
Measured
0.88 in hail
Reported by
Public
Coordinates
41.640, -86.300

Hail, St. Joseph

When
June 13, 12:26 PM EST to 12:27 PM EST
Where
St. Joseph County, 1.24 mi SE of South Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -86.230

Hail, St. Joseph

When
June 13, 12:49 PM EST to 12:54 PM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
0.88 in hail
Reported by
Public
Coordinates
41.670, -86.080

The public reported hail to the size of nickels fell for around 5 minutes.

Hail, Elkhart

When
June 13, 1:00 PM EST to 1:01 PM EST
Where
Elkhart County, 0.86 mi NE of Jamestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -86.010

Lightning, Elkhart

When
June 13, 1:10 PM EST to 1:11 PM EST
Where
Elkhart County, 1.38 mi S of Elkhart
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.660, -85.970

Local media reported lightning struck a tree, injuring a person standing next to it.

Hail, Elkhart

When
June 13, 1:16 PM EST to 1:17 PM EST
Where
Elkhart County, 1.72 mi NE of Elkhart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.700, -85.950

Thunderstorm Wind, Elkhart

When
June 13, 1:34 PM EST to 1:35 PM EST
Where
Elkhart County, 0.86 mi SW of Middlebury
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.670, -85.710

Amateur radio operators reported a few small tree limbs were blown down, as was a few signs of unknown size.

Thunderstorm Wind, Elkhart

When
June 13, 1:34 PM EST to 1:35 PM EST
Where
Elkhart County, 0.86 mi SW of Middlebury
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.670, -85.710

Amateur radio operators estimated wind gusts to 60 mph. No signs of damage in the area.

Thunderstorm Wind, Steuben

When
June 13, 3:15 PM EST to 3:16 PM EST
Where
Steuben County, 1.03 mi E of Ashley
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.530, -85.050

Emergency management officials reported small to medium size trees were blown down onto fencing along Old 27. As a result, some cattle got loose, but were rounded up without incident.

Thunderstorm Wind, Wabash

When
June 13, 4:30 PM EST to 4:31 PM EST
Where
Wabash County, North Manchester
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.000, -85.770

The public reported minor roof damage to a Dairy Queen on State Route 13, north of State Route 114.

Thunderstorm Wind, Kosciusko

When
June 13, 4:35 PM EST to 4:36 PM EST
Where
Kosciusko County, 2.95 mi ESE of Sidney
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.080, -85.700

Emergency management officials reported multiple trees down in the area.

Thunderstorm Wind, Whitley

When
June 13, 4:42 PM EST to 4:43 PM EST
Where
Whitley County, 0.69 mi S of Collamer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -85.670

Emergency management officials reported tree damage on River Road.

Thunderstorm Wind, Whitley

When
June 13, 4:43 PM EST to 4:44 PM EST
Where
Whitley County, 0.87 mi SE of Collamer
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -85.660

Emergency management officials reported power lines down on West County Road 700 South between 850 West and 900 West.

Thunderstorm Wind, Whitley

When
June 13, 4:49 PM EST to 4:50 PM EST
Where
Whitley County, 0.87 mi NW of South Whitley
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.090, -85.630

Emergency management officials reported tree damage on County Road 500 South, just west of State Route 5. Trees were reported to be large and healthy.

Thunderstorm Wind, Marshall

When
June 14, 5:25 PM EST to 5:26 PM EST
Where
Marshall County, 1.25 mi WSW of Argos
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.220, -86.270

Law enforcement officials reported a large tree was blown down. DOWN.

Thunderstorm Wind, Grant

When
June 14, 6:03 PM EST to 6:04 PM EST
Where
Grant County, 0.87 mi NE of Swayzee
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -85.820

Trained spotters reported trees and power lines down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707527, 707528, 707529, 707530, 707532, 707531, 707534, 707545, 707537, 707538, 707539, 707540, 707541, 707542, 707543, 707544.